Ropivacaine withdrawal syndrome: a case report

Brazilian Journal of Anesthesiology (English Edition), 2020

Full text Open access: Gold Metadata (CSL-JSON)
DOI 10.1016/j.bjane.2019.12.001
Data confidence 70 medium
How this score is calculated

It is built from checkable properties of the record itself: whether the article has a DOI, how many independent sources confirmed its data, whether the required fields are filled in, and how recent the latest confirmation is. Disagreement between sources and a missing identifier lower it. A value of 80 or above means the record was published without further checking; 60 to 79 means it is published at reduced confidence, with a manual check advisable. A record verified by an editor by hand is never pushed below 90 by a recalculation. This scores our data about the article, not the article itself.

Abstract

Ropivacaine is a long-acting local anesthetic that causes prolonged anesthesia and is beneficial for a wide variety of surgeries. Systemic toxicity has been reported after usage of high dose ropivacaine or inadvertent intravascular administration. We report a case of ropivacaine withdrawal, which to our knowledge has not been previously described in the literature. The patient presented to our department with uncontrolled belt-like upper-abdominal pain, self-rated as a 9/10 on the numeric rating scale. We decided to use continuous epidural analgesia with ropivacaine through a multi-port epidural catheter. Pain was well controlled for one month without significant adverse effects. However, ropivacaine unexpectedly ran out and two hours later the patient developed agitation, generalized tremor, tachycardia, and tachypnea. These symptoms resolved 30 minutes after reinitiating epidural ropivacaine. Our hypothesis of ropivacaine withdrawal was related to the timing of symptoms in relation to drug administration over two episodes. The possible mechanism of the observed withdrawal syndrome is upregulation of voltage-gated sodium channels after prolonged inhibition, resulting in increase in sodium influx and genetic variation. A ropivacaína é um anestésico local de ação prolongada indicado em uma ampla variedade de cirurgias. Toxicidade sistêmica tem sido relatada após o uso de dose alta de ropivacaína ou administração intravascular inadvertida. Relatamos um caso de crise de abstinência de ropivacaína que, até onde sabemos, não foi descrita anteriormente na literatura. O paciente procurou nosso departamento com dor não controlada abdominal do tipo em cinta, avaliada pelo paciente como sendo 9/10 no escala de avaliação numérica. Decidimos usar analgesia peridural contínua com ropivacaína através de cateter peridural multiperfurado. A dor foi bem controlada por um mês sem efeitos adversos significativos. No entanto, a ropivacaína inesperadamente se esgotou e, duas horas depois, o paciente desenvolveu agitação, tremor generalizado, taquicardia e taquipneia. Esses sintomas regrediram completamente 30 minutos após o reinício da ropivacaína por via peridural. Nossa hipótese de abstinência de ropivacaína foi relacionada à cronologia dos sintomas em relação à administração da droga ao longo de dois episódios. O possível mecanismo da síndrome de abstinência observada é a regulação positiva dos canais de sódio dependentes de voltagem após inibição prolongada, resultando em aumento do influxo de sódio e variação genética.